Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 57, NWS Quad Cities, IA

June 3, 2002Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 3, 2002, 6:13 PM CDT for Rock Island County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 6:13 PM CDT (23:13 UTC)
Expired
Jun 3, 2002, 7:00 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 16 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 6:20 PM CDTHail 1Andalusia, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2002-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2002-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
309 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

752 
WUUS53 KDVN 032313
SVRMLI
ILC161-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
613 PM CDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 700 PM CDT

* AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  NORTHWEST OF EDGINGTON...OR 13 MILES WEST OF ROCK ISLAND...MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   EDGINGTON BY 615 PM CDT.
   ANDALUSIA BY 620 PM CDT.
   TAYLOR RIDGE BY 635 PM CDT.
   HIGHLAND SPRING GOLF COURSE BY 640 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.


$$

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:43 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 2:43 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
243 PM CDT MON JUN 3 2002

ELEVATED SHOWERS AND FEW TSRA ACROSS NORTHERN HALF CWFA HELPED ALONG
BY MID LEVEL VORT MAX SEEN ON 88D LOOPS MOVING INTO NE IA AT 18Z.
VISIBLE IMAGERY SHOWS LARGE AREA FULL SUNSHINE MOST OF DAY SO FAR
FROM I-80 SOUTH BUILDING HIGH SURFACE INSTABILITY. THIS HAS RESULTED
IN 30 DEGREE N TO S TEMPERATURE GRADIENT WITH RAIN COOLED...GREAT
LAKES AIRMASS IN 50S NORTH AND 90S WITH DEWPOINTS IN 70S IN FAR
SOUTH AT 18Z. KDVN SHOWS E-W OUTFLOW BOUNDARY...NOW LIKELY SYNOPTIC
FRONT...ABOUT 25 MI S OF RDA AND INCHING SLOWLY N. WITH BOUNDARY
CONTINUING TO BISECT AREA THROUGH TUESDAY...TIMING AND PLACEMENT OF
HIGHEST TSRA POTENTIAL AND TRYING TO GET CLOSE TO REALITY WITH LARGE
TEMPERATURE GRADIENT MAIN FORECAST CHALLENGES.

INITIAL CONCERN WILL BE LATE AFTERNOON SEVERE POTENTIAL AS H7 WAVE
SEEN ON PROFILER NETWORK PUSHES INTO SW...THEN CENTRAL IA AND MAY
INITIATE SURFACE BASED CONVECTION ALONG FRONT WHERE CAP WILL BE
WEAKEST IN E-SE IA. WILL LEAVE OUT SEVERE WORDING FOR NOW SINCE MUCH
UNCERTAINTY IN WHERE AND WHEN CONVECTION WILL INITIALIZE. MORE
WIDESPREAD MCS EXPECTED TO FORM WELL N OF FRONT AS HAPPENED PAST FEW
NIGHTS AND TRACK E THEN SE. WILL KEEP LIKELY POPS GOING IN NORTHERN
2/3RDS WITH MENTION OF LOCALLY HEAVY RAINFALL AND CHANCE TSRA FOR
FAR SOUTH OVERNIGHT. FORCING TO AID CONVECTION LOOKS BETTER TONIGHT
THAN PAST FEW DAYS WITH IMPRESSIVE SHORTWAVE SEEN ON WV IMAGERY
MOVING INTO SW KS UNDERPLAYED BY MODELS WILL LIKELY PLAY ROLE IN
LATE EVENING MCS DEVELOPMENT IN NE NEB/NW IA. MODELS SHOW H5 POS
VORTICITY CENTERS TAKING MORE SRLY PATH THAN LAST NIGHT AND
ANTICIPATE TRACK AT LEAST INTO NRN ZONES. HEAVY RAIN POTENTIAL
CONTINUES...ESPECIALLY LATE TONIGHT AND EARLY TUESDAY WITH H85 FLOW
BECOMING PARALLEL TO LOW LEVEL BOUNDARY AND UPPER LEVEL FLOW.

ALL MODELS AGREE ON BIG PICTURE WITH WESTERN H5 TROUGH MOVING
THROUGH WEDNESDAY PRECEDED BY SURFACE CYCLONE CURRENTLY OVER WESTERN
KS PASSING TO S EARLY WED TO END RAIN CHANCES. DO THINK ETA HAS
BETTER QPF PLACEMENT TONIGHT FURTHER N...WHEREAS AVN TOO FAR S INTO
CAPPED WARM SECTOR. THIS COULD SHIFT IF SIGNIFICANT EVENING
CONVECTION PUSHES SURFACE FRONT BACK SOUTH.

WILL KEEP LIKELY POPS GOING THROUGH TUESDAY EXCEPT IN FAR S...THEN
LIKELY ALL ZONES TUESDAY NIGHT AS MAIN LOW RIDES ALONG FRONT TO
SOUTH AND THEN SWEEPS IT EASTWARD. WARMER FWC HIGHS PREFERRED...
EXCEPT IN FAR N AND NE...WHERE CLOUDS AND REENFORCING E-NE SURFACE
FLOW TO KEEP TEMPS NEAR TO BELOW GUIDANCE.

EXTENDED...MODEL CONCENSUS IS SURFACE HIGH THURSDAY...THEN FLAT 500H
RIDGING/ZONAL FLOW FRIDAY INTO EARLY SATURDAY. MRF BRINGS SURFACE
AND UPPER LOWS ALONG US/CAN BORDER SATURDAY NIGHT AND SUNDAY WITH
FROPA FOR SHOWER CHANCES. WILL KEEP CHANCES GOING INTO MONDAY AS
TIMING OF UPPER WAVE PASSAGE TO NORTH MAY KEEP INSTABILITY SHOWERS
GOING. ONLY MINOR CHANGES MADE TO MOS TEMPERATURES.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLS

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.